Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 118, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 1, 2000, 6:42 PM CDT for Allamakee County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2000, 6:42 PM CDT (23:42 UTC)
- Expired
- Aug 1, 2000, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:00 PM CDT | Thunderstorm Wind 56 E | Waukon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 012343 SVRLSE IAC005-020015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 642 PM CDT TUE AUG 1 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLAMAKEE COUNTY IN NORTHEAST IOWA * UNTIL 715 PM CDT * AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF HARPERS FERRY...OR ABOUTe 10 MILES SOUTH OF LANSING...MOVING SOUTHEAST AT 35 MPH. DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 1, 2:45 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT TUE AUG 1 2000 DATA ANALYSIS NOW SHOWING THUNDERSTORM DEVELOPMENT OCCURRING IN AREA OF GOOD INSTABILITY/FORCING ALONG INTERSECTION OF OUTFLOW FROM ELEVATED CONVECTION OVER WISCONSIN AND THE FRONTAL BOUNDARY NORTH OF LOW CENTERED NORTHWEST OF KRST. THIS WILL BE THE MAIN CONCERN THIS EVENING AS FRONT/STORMS MOVE SOUTHEAST THIS EVENING AND TONIGHT. THE FRONT SHOULD BE LOCATED ACROSS THE EXTREME SOUTHERN PORTION OF THE FORECAST AREA WEDNESDAY MORNING. THIS WILL ALLOW SCATTERED ACTIVITY TO CONTINUE INTO THE MORNING HOURS THERE. 01/12Z AVN SHOWING THE BEST HANDLE ON THE CURRENT SITUATION AS WELL AS THE SLOWER PROGRESSION OF THE OVERALL SYSTEM. SURFACE HIGH PRESSURE MOVES INTO THE FORECAST AREA WEDNESDAY AS ANOTHER UPPER DISTURBANCE MOVES ACROSS NORTHEAST WISCONSIN. MOISTURE TOO LIMITED TO WARRANT POPS AT THIS TIME. AS THE HIGH BUILDS IN... CLASSIC SETUP FOR VALLEY FOG WEDNESDAY NIGHT/THURSDAY MORNING. WILL INTRODUCE THIS INTO THE ZONES. MEAN PATTERN DOES NOT CHANGE MUCH THROUGH THE REMAINDER OF THE PERIOD AS RIDGING REMAINS INTACT OVER THE WEST. NEXT STRONG DISTURBANCE DOES PUSH THE RIDGE SOUTH FRIDAY...ALLOWING ANOTHER SURFACE WAVE TO MOVE ACROSS THE NORTHERN STATES. THIS WAVE SHOULD AFFECT THE FORECAST AREA SATURDAY AND SUNDAY. FORECAST ALREADY REFLECTS THIS... WILL CONTINUE PRECIPITATION CHANCES FOR SATURDAY AND EXTEND INTO SUNDAY. TEMPERATURES NEAR NORMAL LOOK REASONABLE. .LSE...NONE. KRC
In the hours before
Local storm report, Aug 1, 3:13 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT TUE AUG 1 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM MAZEPPA MN .75 INCH HAIL
08/01/00 WABASHA PEA TO DIME SIZE HAIL IN
AND AROUND TOWN.
GUYER
NLocal storm report, Aug 1, 3:21 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT TUE AUG 1 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM MAZEPPA MN .75 INCH HAIL
08/01/00 WABASHA PEA TO DIME SIZE HAIL IN
AND AROUND TOWN.
0305 PM POTSDAM MN 1 INCH HAIL
08/01/00 OLMSTED QUARTER SIZED HAIL.
REPORTED BY SHERIFFS
OFFICE.
0305 PM ELGIN MN 1 INCH HAIL
08/01/00 WABASHA QUARTER SIZED HAIL.
REPORTED BY SHERIFFS
OFFICE.
GUYER
NSpecial weather statement, Aug 1, 6:20 PM CDT, 22 minutes before
MNZ079-086>088-094>096-020000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT TUE AUG 1 2000
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:
IN SOUTHEAST MINNESOTA
DODGE...HOUSTON...OLMSTED...WINONA...MOWER...FILLMORE AND
WABASHA
INCLUDING THE CITIES OF...WABASHA...MANTORVILLE...DODGE CENTER...
ROCHESTER...PRESTON...AUSTIN AND CALEDONIA
THE THREAT OF SEVERE WEATHER HAS MOVED INTO NORTHEAST
IOWA...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED
FOR ALL OF SOUTHEAST MINNESOTA.
THOMPSONThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:41 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 64 min |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 55 min |
| Aug 1, 5:26 PM CDT | Tornado Warning | ARX | Winneshiek | 64 min |
| Aug 1, 5:45 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 60 min |
| Aug 1, 6:19 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.